• Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

SSRI's

M

mountainfrog

Member
Joined
Aug 10, 2011
Messages
20
#1
I have read that ssri's "work" by increasing levels of serotonin in the brain. I have also read that scizophrenia is caused by either too much or too little serotonin in the brain.

I started hallucinating during the first weeks of an ssri could it be the cause of my hallucinations? Or is it just a coicidence like my psychiatrist said. Bearing in mind i'd gone 22 years without hallucinating it seems a big coincidence.

What do people think?

And

Are the chemical changes that Psych meds are designed to cause permanent or is it a change that only lasts the course of the meds?
 
SomersetScorpio

SomersetScorpio

Well-known member
Joined
Aug 17, 2012
Messages
13,533
Location
The West Country
#2
It's a change that only lasts on the medication. So if your hallucinations are caused by the meds, by no longer taking them, in theory they should stop.

SSRIs aren't always the best drug if your issues aren't straightfoward (and whose are?).
I know that they can increase mania, but also increase suicidal thoughts in under-25s. They don't always work brilliantly. I have to say I haven't read up on the link between SSRIs and hallucinations, but it doesn't surprise me that there is a link.

If it's upsetting you, then you should go back to your psychiatrist and tell them you'd like to consider a different medication. I don't think it's fair that they should put it down to a conincidence and rule anything out.
 
L

lostminty

Well-known member
Joined
Oct 25, 2011
Messages
481
#3
SSRI's over a long period increase white brain matter (as apposed to grey matter).

I understand this white matter to be the connections between grey matter.

One could argue that more white matter allows your brain to keep connections and keep firing under stress/depression. However there is some issue with that afaik. Something to do with the brain being less sync'd....too much noise so to speak.

The serotonin receptor associated with hallucinations is 5HT-2a. its the one that drugs like lsd work on. Newer antipsychotics block this receptor, but its debatable whether it helps.

Somerset is correct about the mania that SSRI's can cause. Mania is a very easy way to get hallucinations.

Your post is well written so I'm guessing you're not manic. yet at least.

How are the other meters of your health like?

are you sleeping ok? are you restless? are you suicidal? is your heart racing? paranoia? grandiose thinking?

It could be that your doc suspects you already have some type of psychotic disorder, at least one that is dormant.

The hallucinations, are they hypnogognic? ie do they happen as you fall asleep..or just as you wake up? This type is very common while on medications and are considered safe as a rule.

have a safe journey my friend